Muscle aches from statins? Could be drug interactions
- Supreme Court grants recognition to transgenders as third category of sex
- Unethical, betrayal: Prime Minister Manmohan Singhâs daughter voices family anger
- On Ambedkar Day, BJP says UPA favoured Muslims over Dalits
- RSS-led core group maps Modi campaign route
- Elections 2014 LIVE: Modi becoming PM is a fantasy, says Mamata; Varun files nomination
People who use statin drugs to lower their cholesterol sometimes complain of muscle pain and soreness. But a new study suggests that in some cases these side effects may be a result of combining statins with other medications.
The research found that people taking statins had double the risk of muscle pain when they were prescribed various other drugs, and often these side effects were what prompted people to stop taking statins. People in the study who quit using statins because they could not tolerate them were, on average, taking as many as three other drugs that could increase the risk of side effects.
"As patients are proactive about knowing the potential drugs that could cause interactions, we, as practitioners, could reduce the risk of these muscle pains and side effects," said Matthew K Ito, a professor at the Oregon State University College of Pharmacy and the president of the National Lipid Association, a nonprofit group representing specialists in lipid disorders that funded the study.
Statins lower LDL cholesterol and can reduce inflammation in arteries. But some studies suggest that as many as one of five people taking them experience aches, weakness and general soreness in their muscles, a condition referred to as myopathy.
Scientists suspect this occurs because statins block the production of CoQ10, a molecule the body uses to generate energy.
In the new study, which was published in The Journal of Clinical Lipidology, Dr Ito and his colleagues examined data on more than 10,000 current and former statin users. Roughly a third reported having experienced muscle pain that began or worsened when they took statins, and about 60 per cent of people who stopped taking them said that these side effects were the reason.
Because statins are widely used by older adults, many of the people taking them are on other medications for diabetes, hypertension, gout or other chronic conditions, said Dr James A Underberg, the director of the Bellevue Hospital Lipid Clinic in New York, a lipidologist who was not involved in the research.
- Modi wave is a myth, says Siddaramaiah
- In Mandya, discordant notes in show of Cong unity
- ‘Fakir’ Jankar takes on Pawar might in battle against ‘dynasty’
- Ballot paper in Braille to help blind persons cast their vote
- AAP volunteer attacked
- 64-year-old fights for Punjabi language, gets little support from political parties
- BJP dancing to the tune of RSS: Sonia Gandhi | The Indian Express
- After Sanjay Baru, former coal secretary Parakh’s book embarrasses PM; ‘Singh had little political authority’
- How can Modi honour women if he can’t mention his wife, asks Rahul
- Rahul Gandhi insulting Ambedkar by taking credit for laws: Narendra Modi